Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS Louisville, KY

April 5, 20174 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2017, 6:31 PM CDT for 4 counties in Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 6:31 PM CDT (23:31 UTC)
Expired
Apr 5, 2017, 7:00 PM CDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, KY, Casey County, KY, Lincoln County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 108 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:29 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 5, 6:29 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
729 PM EDT Wed Apr 5 2017

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 610 PM EDT Wed Apr 5 2017

A broken line of severe thunderstorms has pushed east of the I-65
corridor, and individual cells continue to exhibit supercellular
characteristics as they move northeast at 55 mph. There have been
multiple reports of large hail of golf ball size and larger.

Supercell thunderstorms will continue to pose a significant risk for
large hail as they move toward Lexington, Danville, and
Campbellsville. WBZ heights are quite low, around 9,000 ft, with a
good amount of dry air in the mid levels.

Damaging winds are likely as well. DCAPE remains around 900-1000
J/kg roughly along an axis from Greensburg to Lexington. Forecast
soundings out ahead of the convection continue to show a nice
inverted V signature with the low-level dry air. There is still a
small risk for a tornado, but LCLs remain quite high at around 1250-
1500 meters.

Issued at 507 PM EDT Wed Apr 5 2017

A 5H speed max coming into western Kentucky and the Wabash Valley is
causing storms to blossom in a narrow corridor of PWAT around an
inch, deep moisture convergence, and upper level divergence. The
storms are expected to present a continuing, and possibly
increasing, wind threat as they proceed into areas east of I-65
where mid- and low-level lapse rates are steeper and DCAPE values
are higher. Large hail has been the main severe weather threat so
far with these storms, and that threat will continue.

The best tornado chances over the next few hours will be east of  I-
65 and south of the Blue Grass Parkway in area of best SRH/EHI, and
also near the warm front to the north.

&&

.Short Term (Now through Thursday Night)...
Issued at 200 PM EDT Wed Apr 5 2017

...Severe Storms Likely this Afternoon/Evening...
...Windy Conditions Late Tonight and Thursday...

Broad area of low pressure, 999 mb, extends from central MO to
southern IL, with a warm front extending across southern IN this
hour. Sunshine warming up the warm sector quickly, but dewpoints
have stayed down according to area observations. Narrow area of
higher dewpoints over western TN this hour, but very narrow. Still
focused on potential for very large hail and damaging wind gusts as
cold pools come out of supercells. Looking at a better tornado
threat in a couple of areas, one over southern Indiana, along the
front and another across Lake Cumberland as LCL's start to fall.

Even outside of these storms, expect gusty winds because of the
pressure gradient associated with that low pressure. The gradient
will stick around overnight and Thursday. In fact, looking at very
windy conditions for the day Thursday, as much colder air pours in.
Likely we will issue a Wind Advisory later tonight for that Thursday
period, with gusts to around 40 mph.

In addition to the wind, expect showery conditions as moisture wraps
around the upper low travelling by to our north. We may see a brief
transition to rain/snow mix or just snow by daybreak Friday.

.Long Term (Friday through Wednesday)...
Issued at 230 PM EDT Wed Apr 5 2017

...Freezing Temperatures May Return Early Saturday...

Friday morning will be near freezing, but with windy conditions not
expecting frost development. Saturday morning, high pressure will
move across the TN Valley, and that looks to be a better chance for
a freeze, especially in our normally colder locations.

High pressure then shifts east of the region and we should have
another warmup in store for the end of the weekend and the beginning
of the next work week. Our next good rain chance will come in Monday
night, as a cold front approaches.

&&

.Aviation (00Z TAF Update)...
Issued at 728 PM EDT Wed Apr 5 2017

The line of severe storms will clear LEX very quickly after the
official start of the new TAF period.

As tightly wound low pressure advances from IND to TOL tonight
winds will keep up, coming in from the WSW remaining gusty to 25-
30kt. Low clouds and spotty light rain showers will move in after
midnight with some wrap-around moisture behind the low.

Those clouds, and possibly the showers as well, will hang tough
through Thursday. Ceilings may lift into low end VFR in the
afternoon, though that may be somewhat optimistic. Winds will remain
strong and gusty from the west.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Mesoscale.........13/EBW
Short Term........RJS
Long Term.........RJS
Aviation..........13
Hazardous weather outlook, Apr 5, 5:21 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
621 PM EDT Wed Apr 5 2017

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-
063>067-073>078-081-082-062230-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-
Hart-Green-Taylor-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Horse Cave, Greensburg,
Campbellsville, Liberty, Stanford, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
621 PM EDT Wed Apr 5 2017 /521 PM CDT Wed Apr 5 2017/

...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous storms are likely this evening as a cold front approaches
the region. Some of these storms will become quite vigorous with
severe weather likely until 10 PM EDT. Damaging winds, very large
hail, and a tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold conditions will return to the area behind the strong cold
front. As a result, light snow may mix in with rain showers Friday
morning. Temperatures will fall close to the freezing mark Saturday
morning with frost or a freeze possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail of any size, strong winds or
wind damage, and any rotation in storms today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ026-027-061-062-070>072-062230-
Ohio-Grayson-Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Hartford, Leitchfield, Morgantown,
Brownsville, Russellville, Bowling Green, Franklin, and Providence
521 PM CDT Wed Apr 5 2017

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold conditions will return to the area behind the strong cold
front. As a result, light snow may mix in with rain showers Friday
morning. Temperatures will fall close to the freezing mark Saturday
morning with frost or a freeze possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any large hail or damage from earlier
this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13

In the hours before

Local storm report, Apr 5, 5:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             1 S CAMPBELLSVILLE      37.33N 85.35W
04/05/2017  E1.25 INCH       TAYLOR             KY   TRAINED SPOTTER

&&

MRC
Local storm report, Apr 5, 5:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             BARDSTOWN               37.81N 85.46W
04/05/2017  E0.25 INCH       NELSON             KY   PUBLIC

            HAIL COVERED THE GROUND WITH SEVERAL INCHES
            OF DEPTH.

&&

MRC
Local storm report, Apr 5, 5:51 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     CENTER                  37.13N 85.68W
04/05/2017                   METCALFE           KY   EMERGENCY MNGR

            TREES DOWN, BUILDING DAMAGE, POWER LINES
            DOWN.

&&

MRC
Local storm report, Apr 5, 6:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
708 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     LEBANON                 37.57N 85.26W
04/05/2017                   MARION             KY   911 CALL CENTER

            TREE DOWN ON DAUGHERTY AVE AND MILLER PIKE.

&&

MED
Local storm report, Apr 5, 6:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 W FRANKFORT           38.19N 84.93W
04/05/2017                   FRANKLIN           KY   911 CALL CENTER

            TREES DOWN REPORTED AT PEARIDGE RD,
            FRANKFORT, KY.

&&

MED
Local storm report, Apr 5, 6:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 SW ELIZABETHTOWN      37.68N 85.91W
04/05/2017  E0.88 INCH       HARDIN             KY   PUBLIC

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:16 PM CDTSpecial Weather StatementLMKHancock29 min
Apr 5, 2:22 PM CDTSpecial Weather StatementLMKGrayson23 min
Apr 5, 2:33 PM CDTSpecial Weather StatementLMKButler12 min
Apr 5, 2:37 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Meade23 min
Apr 5, 2:43 PM CDTSpecial Weather StatementLMKBreckinridge17 min
Apr 5, 2:57 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade22 min
Apr 5, 3:02 PM CDTSpecial Weather StatementLMKButler13 min
Apr 5, 3:22 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Butler, Grayson, Ohio23 min
Apr 5, 3:28 PM CDTSevere Thunderstorm WarningLMKButler, Logan, Simpson, Warren32 min
Apr 5, 3:36 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson24 min
Apr 5, 3:41 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade34 min
Apr 5, 3:50 PM CDTSpecial Weather StatementLMKBullitt25 min
Apr 5, 3:55 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson, Warren35 min
Apr 5, 4:00 PM CDTSevere Thunderstorm WarningLMKMeade15 min
Apr 5, 4:01 PM CDTSevere Thunderstorm WarningLMKGrayson, Hardin29 min
Apr 5, 4:04 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson, Warren26 min
Apr 5, 4:10 PM CDTSpecial Weather StatementLMKHenry, Oldham, Trimble35 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningLMKMeade20 min
Apr 5, 4:19 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham, Trimble26 min
Apr 5, 4:22 PM CDTSpecial Weather StatementLMKMadison23 min
Apr 5, 4:23 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Grayson, Hardin, Hart, Larue and 1 more37 min
Apr 5, 4:24 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Shelby, Spencer21 min
Apr 5, 4:26 PM CDTSevere Thunderstorm WarningLMKEdmonson, Warren17 min
Apr 5, 4:28 PM CDTTornado WarningLMKBullitt, Hardin, Nelson32 min
Apr 5, 4:32 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Simpson, Warren28 min
Apr 5, 4:39 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby, Spencer36 min
Apr 5, 4:42 PM CDTTornado WarningLMKHart18 min
Apr 5, 4:52 PM CDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Nelson, Shelby, Spencer23 min
Apr 5, 4:53 PM CDTSpecial Weather StatementLMKCumberland37 min
Apr 5, 4:55 PM CDTSevere Thunderstorm WarningLMKBarren, Green, Hart, Metcalfe23 min
Apr 5, 4:57 PM CDTSevere Thunderstorm WarningLMKGreen, Hart, Larue, Taylor33 min
Apr 5, 5:01 PM CDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Metcalfe, Monroe, Russell44 min
Apr 5, 5:07 PM CDTSevere Thunderstorm WarningLMKFranklin, Henry23 min
Apr 5, 5:14 PM CDTSevere Thunderstorm WarningLMKAdair, Green, Hart, Metcalfe, Taylor31 min
Apr 5, 5:14 PM CDTSevere Thunderstorm WarningLMKAnderson, Franklin, Nelson, Shelby, Spencer, Woodford31 min
Apr 5, 5:15 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Metcalfe, Monroe45 min
Apr 5, 5:24 PM CDTSevere Thunderstorm WarningLMKLarue, Marion, Taylor, Washington36 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell31 min
Apr 5, 5:33 PM CDTSpecial Weather StatementLMKWashington27 min
Apr 5, 5:34 PM CDTSevere Thunderstorm WarningLMKBourbon, Fayette, Franklin, Harrison, Jessamine, Scott and 1 more41 min
Apr 5, 5:36 PM CDTTornado WarningLMKAdair, Taylor24 min
Apr 5, 5:39 PM CDTSpecial Weather StatementLMKLarue21 min
Apr 5, 5:42 PM CDTSevere Thunderstorm WarningLMKAdair, Green, Metcalfe48 min
Apr 5, 5:51 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln, Marion, Taylor24 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningLMKBoyle, Garrard, Marion, Mercer, Washington35 min
Apr 5, 5:56 PM CDTTornado WarningLMKHarrison, Scott19 min
Apr 5, 6:05 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Metcalfe, Russell, Taylor25 min
Apr 5, 6:08 PM CDTTornado WarningLMKBoyle, Casey, Lincoln22 min
Apr 5, 6:08 PM CDTTornado WarningLMKBourbon, Harrison22 min
Apr 5, 6:10 PM CDTSevere Thunderstorm WarningLMKBourbon, Fayette20 min
Apr 5, 6:20 PM CDTSevere Thunderstorm WarningLMKBoyle, Fayette, Garrard, Jessamine, Madison, Mercer and 1 more25 min
Apr 5, 6:20 PM CDTTornado WarningLMKBoyle, Lincoln25 min
Apr 5, 6:22 PM CDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas23 min
Apr 5, 6:32 PM CDTTornado WarningLMKBoyle, Garrard, Jessamine, Mercer28 min
Apr 5, 6:36 PM CDTSpecial Weather StatementLMKScott24 min
Apr 5, 6:47 PM CDTTornado WarningLMKFayette, Garrard, Jessamine, Madison13 min
Apr 5, 6:54 PM CDTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more3 hr
Apr 5, 6:58 PM CDTSevere Thunderstorm WarningLMKClinton14 min
Apr 5, 2:47 PM CDTSpecial Weather StatementLMKOrange28 min
Apr 5, 2:58 PM CDTSpecial Weather StatementLMKCrawford32 min
Apr 5, 3:27 PM CDTSpecial Weather StatementLMKFloyd18 min
Apr 5, 3:34 PM CDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison26 min
Apr 5, 3:40 PM CDTSpecial Weather StatementLMKCrawford35 min
Apr 5, 3:53 PM CDTSevere Thunderstorm WarningLMKCrawford, Harrison22 min
Apr 5, 3:56 PM CDTSevere Thunderstorm WarningLMKClark, Scott19 min
Apr 5, 4:15 PM CDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison, Scott, Washington45 min
Apr 5, 4:16 PM CDTSpecial Weather StatementLMKJefferson29 min
Apr 5, 5:10 PM CDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison20 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.